Does any one know if warfarine alters your ESR,splease Ritter

Been in hospital for a few days,horrendous back pain to the point of screaming rang 999 they would not take me to hospital as I was not classed as an accident or emergency,duty doc diagnosed pulmonary embolisms and my children had to take me to hospital were they give me large dose of Tinzaparin and Warfarin .been quite new to mt GCA and prednisolone did not know that steroids thicken your blood does any one else know if that is right please Ritter.

12 Replies

oldestnewest
  • I have been taking Warfarin for 17years ,now on steroids for PMR and GCR .pennisolone does affect clotting time..So my ENR is checked each month so ensure is at right clotting time and warfarin given to main keep it at my given clotting time 2.3 ,Hope this helps .

  • Yes it does thank you 2watsons,at the moment they can not get the clotting time correct will see what today brings only been on the warfarin just over 2weeks but had the GCA i year gone february,thank you again when you are frightened and quite new to all of this it is very reassuring to know you are all out their,Ritter .

  • Oh dear Ritter, what a horrid few days you've had. I haven't heard that steroids thicken the blood but obviously a different ball game when you're taking Warfarin - it's a question best put to your GP. I'm surprised that the ambulance refused to take you to hospital - I would have though pulmonary embolisms were considered a medical emergency. I do hope you are over the worst and will soon feel better.

  • Thank you Celtic,I am over the worst now and you are right I too would have thought the same,I have never know pain like that in my life, thank you Celtic for your prompt reply,my ESR.s are up due to the warfarin I think.the GP was so intent on thinking it was my Osteoporosis in my back he just never give it a second thought of it been pulmonary embolisms,it was the duty Doc that diagnosed it straight away.thank god..ritter

  • What a dreadful experience for you and happily now behind you. I have found using Google to answer such questions helpful. I have just looked at it and there does appear to be a slight risk of increase. All best wishes

    Tomasina

  • Thank you very much for looking,and yes it was a really dreadful time the last 2 weeks do not want to go through that again,If only the Doc had noticed instead of just giving me pain killers that did not work anyway, but they do have a lot of people to look after I have appointment with him next week as I think I do need to see a rheumy have not seen one since I was diagnosed with GCA over a year ago, thank you once again tomasina,kind regards ritter.

  • Hi Ritter I know what you are going through I had what is called "Massive Pulmonary Emboli" in both lungs. I called my GP to my home and asked him could I have a PE, to which he replied "Have you got a pain in your leg" , I hadn't, but I couldn't breathe, had back pain etc He went away and luckily my husband called an ambulance the next day and I was admitted to ICU. That was 12 years ago and I am on Warfarin for life. It took a few weeks in hospital to get my INR level right, so don't worry. I was diagnosed with PMR 9mths ago I have not had any problems with Prednisolone and warfarin. At first by blood was checked every 3/4 wks, now every 2 months. Don't be frightened, things will get better. Doctor wouldn't let me out of hospital until I could walk up and down a flight of stairs with any problems Take care x

  • Glad helped,yes it will take a while to get INR stable ,and wen we reduce predisolone it may go up or down ,but it will settle down and stay at correct clotting time ,any medication we take can change it.So keep smiling .

  • Yikes that sounds awful. Pulmonary Embolism is definitely a medical emergency and I can only think that they misunderstood the situation. Glad that you are on the mend again.

    I would not have thought that Warfarin alone would affect ESR directly but any inflammation can and being generally unwell can also raise the numbers.

    I did not realise that pred caused thickening of blood... I have von Willebrands disease but nobody mentioned this as a possible issue....maybe becuase the VWD means my blood does not clot properly as so they would not expect this to cause me any problems... Still I think I will ask about it at my next appointment..

    I love that this board raises questions I may never have ever considered, but perhaps need to ask about.

  • Thank you for your reply,according to my trusted vet preds do clot blood and then the warfarin is trying to thin it,a bit of a battle with each other as all pills do, I would never be able to describe the pain I got from the embolism,s it would have been much kinder to put me to sleep lol,What is VWD i have not heard of that before,is it debilitating or painful or both.thanks again for your reply very much appreciated, kind regards ritter

  • Hi Ritter... I can't imagine how painful that must have been ...and how scary!

    VWD (Von Willebrands disease) is a clotting disorder.... It doesn't cause me too many problems to be honest. I have an emergency med to carry in case I cut myself and can't stop the bleeding and I can get some pretty spectacular spontaneous nosebleeds - but the emergency stuff can be applied direct to the site to stop bleeding. The only time the VWD really makes any difference to me is if I need surgery...then I have to be pre admitted to have Factor 8 infusions ahead of the surgery.

  • Thanks for explaining iforget, thank god you dont have pain with it but you must be careful in all that you do around the house exc,I hope you never need any opps..It is nice to know we all have each other on this site isnt it I find it very reassuring and every one is so helpful,kind regards to you ritter.

You may also like...